Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 146, NWS Topeka, KS

June 20, 2018Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2018, 6:02 PM CDT for Republic County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2018, 6:02 PM CDT (23:02 UTC)
Expired
Jun 20, 2018, 6:44 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:14 PM CDTHAIL 11 E Courtland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS53 KTOP 202302
SVRTOP
KSC157-210000-
/O.NEW.KTOP.SV.W.0146.180620T2302Z-180621T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
602 PM CDT WED JUN 20 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Republic County in north central Kansas...

* Until 700 PM CDT.

* At 602 PM CDT, a severe thunderstorm was located near Formoso,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belleville, Scandia, Courtland and Norway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 9793 3978 9745 3965 9759 3965 9787
      3971 9793
TIME...MOT...LOC 2302Z 300DEG 32KT 3982 9802 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
6 follow-up statements
301 
WWUS53 KTOP 202311
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
611 PM CDT WED JUN 20 2018

KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
611 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN REPUBLIC COUNTY...

At 611 PM CDT, a severe thunderstorm was located over Courtland,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia, Courtland and Norway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 9793 3978 9745 3965 9759 3965 9787
      3971 9793
TIME...MOT...LOC 2311Z 300DEG 32KT 3978 9792 

HAIL...1.25IN
WIND...60MPH
 
$$

Cohen
635 
WWUS53 KTOP 202315
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
615 PM CDT WED JUN 20 2018

KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
615 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN REPUBLIC COUNTY...

At 615 PM CDT, a severe thunderstorm was located over Courtland,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia, Courtland and Norway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 9793 3978 9745 3965 9759 3965 9787
      3971 9793
TIME...MOT...LOC 2315Z 299DEG 32KT 3976 9787 

HAIL...1.25IN
WIND...60MPH
 
$$

Cohen
387 
WWUS53 KTOP 202324
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
624 PM CDT WED JUN 20 2018

KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
624 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN REPUBLIC COUNTY...

At 623 PM CDT, a severe thunderstorm was located over Norway, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported quarter size hail with 
         this storm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia and Norway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3983 9772 3978 9745 3965 9759 3965 9787
      3970 9790 3976 9787
TIME...MOT...LOC 2323Z 300DEG 32KT 3972 9778 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
899 
WWUS53 KTOP 202331
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
631 PM CDT WED JUN 20 2018

KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
631 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN REPUBLIC COUNTY...

At 630 PM CDT, a severe thunderstorm was located near Norway, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3977 9767 3978 9745 3965 9759 3965 9784
      3971 9780 3975 9775
TIME...MOT...LOC 2330Z 299DEG 36KT 3969 9771 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
997 
WWUS53 KTOP 202334
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
634 PM CDT WED JUN 20 2018

KSC157-210000-
/O.CON.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
634 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN REPUBLIC COUNTY...

At 634 PM CDT, a severe thunderstorm was located 6 miles east of
Norway, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Republic County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 9766 3978 9745 3965 9759 3965 9777
      3972 9774
TIME...MOT...LOC 2334Z 300DEG 32KT 3967 9767 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
201 
WWUS53 KTOP 202344
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
644 PM CDT WED JUN 20 2018

KSC157-202354-
/O.CAN.KTOP.SV.W.0146.000000T0000Z-180621T0000Z/
Republic-
644 PM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3975 9766 3978 9745 3965 9759 3965 9777
      3972 9774
TIME...MOT...LOC 2340Z 300DEG 32KT 3962 9756 

$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:09 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 20, 3:09 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
309 PM CDT Wed Jun 20 2018

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Jun 20 2018

The main synoptic cold front has passed east of the area sweeping
the deeper gulf moisture east. The area remains in a somewhat
unstable airmass this afternoon ahead of the next front that is
now located across Nebraska closer to the developing upper low.
Around 1000 j/kg of MLCAPE will be present this afternoon into the
evening which could be sufficient for scattered showers and
t-storms through sunset. Effective shear will increase to around
30kts and the unidirectional wind profile suggests any organized
convection may be capable of producing gusty winds but at this
point coverage would appear to be isolated.

Once the diurnal storms diminish it should be mostly dry overnight
before more showers invade the area from the north as the upper
low deepens and drifts southward with time on Thursday. The center
of the upper low should remain across MO placing the CWA in the
western side of the circulation with some rain showers and breezy
conds expected during the day especially north of I-70. Highs will
be cooler than normal for a change with daytime temps in the 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM CDT Wed Jun 20 2018

The low will depart the area Thursday night leaving the area in
quiet weather for a short time at least through Friday. The next
shortwave in the northwest flow regime will approach the area
Friday night. The 805mb WAA/ThetaE advection will be focused
across southern KS where an MCS will likely form. We will be on
the northern side of any complex and will keep modest precip chcs
going for Friday night mainly across the southwest half of the
area.

A second shortwave will move across NE/IA on Saturday and will
keep at least some chance for t-storms across the area Sat-Sat
night although confidence in timing and location of any convection
during the Sat-Sat night time frame is very low at this point.

There is higher confidence in the upper pattern by early next week
as another upper low emerges into the plains. Given the moisture
and shear profiles this could bring us our next shot of more
widespread severe weather potential sometime Monday into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1134 AM CDT Wed Jun 20 2018

Expect VFR conds to persist through 12z Thursday. The only
potential issues include scattered showers and isolated t-storms
that may develop across the area after 18z and could persist
around the area through 2z. After 15z Thursday expect MVFR CIGS to
overspread the area from north to south with scattered showers
also expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Omitt
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
315 PM CDT Wed Jun 20 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-212015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
315 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated thunderstorms will be possible late this afternoon into
this evening across the area. If any storms do develop they may be
capable of producing strong damaging wind gusts. Any storms and
severe risk will diminish after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another storm system will take aim at the area early next week.
This could bring a risk for severe storms to the area Monday into
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 5:53 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
553 PM CDT WED JUN 20 2018

KSZ008-202330-
Republic-
553 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REPUBLIC COUNTY
UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Lovewell State Park, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scandia and Courtland.

LAT...LON 3993 9793 3987 9771 3968 9793
TIME...MOT...LOC 2253Z 300DEG 29KT 3987 9810

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:03 PM CDTSpecial Weather StatementTOPWashington27 min
Jun 19, 7:14 PM CDTSevere Thunderstorm WarningTOPRepublic61 min
Jun 19, 7:16 PM CDTFlash Flood WarningTOPRepublic, Washington6 hr
Jun 19, 7:31 PM CDTSpecial Weather StatementTOPWashington29 min
Jun 19, 7:35 PM CDTSevere Thunderstorm WarningTOPWashington55 min
Jun 19, 8:04 PM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
Jun 19, 8:34 PM CDTFlash Flood WarningTOPClay, Cloud, Republic, Washington5 hr
Jun 19, 9:00 PM CDTSpecial Weather StatementTOPCloud, Washington60 min
Jun 19, 9:29 PM CDTSpecial Weather StatementTOPOttawa46 min
Jun 19, 9:55 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa65 min
Jun 19, 10:16 PM CDTSpecial Weather StatementTOPRiley44 min
Jun 19, 10:27 PM CDTSpecial Weather StatementTOPGeary33 min
Jun 19, 10:54 PM CDTSpecial Weather StatementTOPMarshall, Pottawatomie, Riley51 min
Jun 19, 10:56 PM CDTSpecial Weather StatementTOPGeary, Morris49 min
Jun 20, 12:33 AM CDTRiver Flood WarningTOPMarshall54 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPCloud68 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPClay64 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPRepublic20 hr
Jun 20, 12:45 AM CDTSpecial Weather StatementTOPOttawa60 min
Jun 20, 1:10 AM CDTAreal Flood WarningTOPCloud, Republic, Washington6 hr
Jun 20, 1:29 AM CDTSpecial Weather StatementTOPDickinson46 min
Jun 20, 2:10 AM CDTSpecial Weather StatementTOPClay, Geary, Riley50 min
Jun 20, 3:04 AM CDTSpecial Weather StatementTOPMarshall, Pottawatomie41 min
Jun 20, 5:53 PM CDTSpecial Weather StatementTOPRepublic37 min
Jun 20, 6:25 PM CDTSpecial Weather StatementTOPRepublic35 min
Jun 20, 6:36 PM CDTSpecial Weather StatementTOPCloud24 min
Jun 20, 6:50 PM CDTSpecial Weather StatementTOPRepublic25 min
Jun 20, 6:56 PM CDTSpecial Weather StatementTOPWashington34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.